Wyoming, 2010Damaging Winds and High Wind in Wyoming, September 9, 2010
September 9, 2010 · NWS RIW · 6 events in 4 counties and zones
A strong upper level low pressure system moved out of the Great Basin into northwest Wyoming bringing high winds to the southern wind corridor and strong thunderstorms to Sweetwater and Sublette counties. High wind up to 61 mph was recorded in the south half of Natrona County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved out of the Great Basin into northwest Wyoming bringing high winds to the southern wind corridor and strong thunderstorms to Sweetwater and Sublette counties. High wind up to 61 mph was recorded in the south half of Natrona County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 9, 9:30 AM MST, 44 minutes earlier.
Area forecast discussion, Sep 9, 9:30 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1030 AM MDT THU SEP 9 2010
.UPDATE...TO CANCEL THE RED FLAG WARNING
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
TROUGH LOCATED OVER THE WESTERN CONUS WITH A SOUTHWEST FLOW OVER THE
NORTHERN AND CENTRAL ROCKIES. A FEW THUNDERSTORMS OVER SOUTH
CENTRAL SWEETWATER COUNTY THIS MORNING...OTHERWISE NOT MUCH
HAPPENING. 110KT JET ROUNDING THE BASE OF THE TROUGH OVER SOUTHEAST
NEVADA AND WESTERN UTAH...WITH A NICE BAROCLINIC LEAF SIGNATURE OVER
CENTRAL NEVADA INTO FAR SOUTHWEST IDAHO. THIS FEATURE TO LIFT
NORTHEAST THIS MORNING INTO NORTHWEST WYOMING BY LATE MORNING AND
AFTERNOON. THIS WILL BRING NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS TO WESTERN WYOMING...AND INTO THE BIGHORNS BY LATE
AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE
SOUTH TODAY SPREADING INTO THE CENTRAL BY THIS EVENING. GUSTY
SOUTHWEST WINDS WILL INCREASE TODAY OVER MUCH OF THE AREA WITH LEE
TROUGH OVER NORTHEAST WYOMING. RELATIVE HUMIDITIES WILL BE HIGHER
THAN PREVIOUSLY EXPECTED. COLD FRONT MOVES THROUGH LATE THIS
AFTERNOON AND EARLY EVENING SHIFTING THE WIND TO THE WEST TO
NORTHWEST OVER THE WARNED AREA. THIS WILL ALSO COOL THE
TEMPERATURES AND RAISE THE HUMIDITIES. THE TROUGH WILL MOVE ACROSS
WYOMING TONIGHT AND FRIDAY WITH A MOIST NORTHWEST FLOW REMAINING
OVERHEAD. THIS WILL BRING SCATTERED TO NUMEROUS RAIN SHOWERS AND
MOUNTAIN SNOW SHOWERS...ABOVE 7500 FEET...TO NORTHERN AND WESTERN
WYOMING. A FEW SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE
CENTRAL. THE TROUGH EXITS FRIDAY EVENING WITH THE SHOWERS ENDING.
A DRY ZONAL FLOW BUILDS IN THE WAKE OF THE TROUGH WITH WARMING
TEMPERATURES AND LOWERING RH'S. SATURDAY WILL BE BREEZY SOME
AREAS.
LONG TERM...SUNDAY THROUGH THURSDAY
MEDIUM RANGE MODELS SHOW A WEAK SHORTWAVE PUSHING EAST SOUTHEAST
ACROSS THE CANADIAN/MONTANA BORDER INTO THE UPPER MIDWEST SUNDAY.
THIS COULD SEND A WEAK COLD FRONT INTO NORTHERN WYOMING LATE
SUNDAY/SUNDAY NIGHT...BUT LIMITED MOISTURE AND DYNAMICS SHOULD
RESULT IN DRY CONDITIONS. BRIEF FLAT RIDGING IS EXPECTED
MONDAY...BEFORE A WEAK DISTURBANCE IN THE EASTERN PACIFIC IS
PROJECTED TO PUSH EAST NORTHEAST ACROSS THE AREA TUESDAY/WEDNESDAY.
THE 00Z ECMWF AND GEM ARE STRONGER WITH THIS SYSTEM THAN THE 00Z
GFS...BUT STILL NOTHING THAT EXCITING. HAVE EXPANDED SLIGHT POPS
TUESDAY AND WEDNESDAY FOR THIS SYSTEM...ESPECIALLY OVER THE NORTH
AND EAST. TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SEASONAL
TO SLIGHTLY ABOVE AVERAGE.
AVIATION...
A STRONG COLD FRONT WILL MOVE THROUGH AREAS WEST OF THE DIVIDE THIS
AFTERNOON AND ACROSS CENTRAL WYOMING THIS EVENING.
WEST OF THE DIVIDE...SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF
THE FRONT AND MOVE INTO THE FAR WEST THIS MORNING WITH THE SHOWERS
RAPIDLY INCREASING IN COVERAGE AFTER 18Z. THE FRONT IS EXPECTED TO
MOVE THROUGH KJAC...KPNA...KBPI BTWN 20Z AND 22Z ALONG WITH AREAS
OF LLWS. WIDESPREAD VALLEY RAIN AND HIGHER MOUNTAIN SNOW WITH MTNS
OBSCURED WILL OCCUR BEHIND THE FRONTAL PASSAGE WITH SNOW LEVELS
LOWERING TO BTWN 7500 AND 8000 FEET TONIGHT ALONG WITH MORE
WIDESPREAD MVFR CONDITIONS AND LOCAL IFR CONDITIONS.
EAST OF THE DIVIDE...SOUTHWEST WIND WILL INCREASE LATE THIS MORNING
AND THIS AFTERNOON AHEAD OF THE APPROACHING COLD FRONT. THE FRONT
WILL MOVE ACROSS CENTRAL WYOMING 00Z-02Z FRIDAY WITH WINDS VEERING
FROM THE WEST ALONG WITH AREAS OF LLWS...ESPECIALLY VCNTY
MOUNTAINS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
ACCOMPANY THE FRONT WITH THUNDERSTORMS MORE NUMEROUS NEAR THE
MONTANA BORDER. SCATTERED SHOWERS AND LOCAL MVFR CONDITIONS ALONG
WITH MOUNTAIN OBSCURATIONS WILL LINGER BEHIND THE FRONT TONIGHT
MAINLY VCNTY AND NORTH OF A KWRL-KCPR LINE.
FIRE WEATHER...
UPDATE...TO CANCEL THE RED FLAG WARNING.
SOUTHWEST FLOW AHEAD OF A LARGE PACIFIC TROUGH WILL BRING VERY GUSTY
SOUTHWEST WINDS TO MUCH OF THE AREA. RH'S WILL NOT BE AS LOW...IN THE
UPPER TEENS AND LOWER 20S OVER PORTIONS OF CENTRAL WYOMING. WILL
ALSO HAVE A COLD FRONT MOVE THROUGH THIS EVENING SHIFTING THE WIND
TO THE WEST AND NORTHWEST. ISOLATED SHOWERS AND THUNDERSTORMS WILL
MOVE THROUGH THE WEST AND SOUTHWEST THIS MORNING...BECOMING
NUMEROUS BY LATE MORNING AND EARLY AFTERNOON OVER FAR WESTERN
WYOMING. THE SHOWERS WILL SPREAD ACROSS NORTHERN WYOMING THIS
EVENING. THE REST OF THE AREA WILL SEE ISOLATED SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. THE TROUGH MOVES THROUGH TONIGHT
AND FRIDAY. MUCH COOLER AND MORE MOIST CONDITIONS CAN BE EXPECTED.
A MOIST NORTHWEST FLOW WILL BRING SHOWERS AND SNOW SHOWERS ABOVE
7500 FEET TO NORTHERN WYOMING TONIGHT AND FRIDAY. THE SHOWERS
DIMINISH FRIDAY EVENING WITH A DRYING AND WARMING TREND BEGIN ON
SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...C.BAKER
LONG TERM...WM
AVIATION...LIPSON
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 9, 9:24 AM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1024 AM MDT THU SEP 9 2010
WYZ001>020-022>030-101225-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1024 AM MDT THU SEP 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS FOR PORTIONS OF
CENTRAL WYOMING FROM NOON THROUGH 8 PM THIS EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND CENTRAL
WYOMING TODAY AND TONIGHT. OCCASIONAL LIGHTNING...SMALL HAIL...GUSTY
WINDS AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH THE THUNDERSTORMS.
SNOWFALL OF AN INCH OR TWO IS POSSIBLE OVER NORTHERN MOUNTAINS
ABOVE 7500 FEET...INCLUDING YELLOWSTONE NATIONAL PARK AND THE TETON
RANGE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT HAIL AND WIND GUSTS OF 40 MPH OR
GREATER. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Sep 9, 4:27 AM MST, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MDT THU SEP 9 2010
WYZ014-015-018-019-026-030-091215-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-LANDER FOOTHILLS WY-UPPER GREEN RIVER BASIN WY-WIND RIVER
MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST WY-
527 AM MDT THU SEP 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWEETWATER AND SOUTHERN
FREMONT COUNTIES UNTIL 615 AM MDT...
AT 524 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF OREGON BUTTES...OR 26 MILES
EAST OF FARSON...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
OREGON BUTTES AROUND 540 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4266 10861 4240 10822 4183 10891 4210 10910
TIME...MOT...LOC 1127Z 215DEG 36KT 4212 10892
MCNEEL
Special weather statement, Sep 9, 4:55 AM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
555 AM MDT THU SEP 9 2010
WYZ015-018-091315-
LANDER FOOTHILLS-WIND RIVER MOUNTAINS EAST-
555 AM MDT THU SEP 9 2010
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WIND RIVER
MOUNTAINS WILL CONTINUE TO TRACK QUICKLY NORTHEAST...AND COULD
AFFECT THE LANDER AREA...BETWEEN 615 AM AND 730 AM THIS MORNING.
THE MAIN HAZARDS FROM THIS ACTIVITY WILL BE STRONG WINDS AROUND 45
MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
21
Special weather statement, Sep 9, 7:13 AM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
813 AM MDT THU SEP 9 2010
WYZ017-018-091445-
LANDER FOOTHILLS-WIND RIVER BASIN-
813 AM MDT THU SEP 9 2010
A THUNDERSTORM OVER THE LANDER FOOTHILLS WILL BE TRACKING NORTHEAST
BETWEEN FORT WASHAKIE AND MILFORD THROUGH 825 AM BEFORE REACHING
ETHETE BY 835 AM. THIS STORM WILL LIKELY PRODUCE OCCASIONAL CLOUD
TO GROUND LIGHTNING...40 MPH WINDS AND BRIEF HEAVY RAINFALL.
LIPSON
Special weather statement, Sep 9, 8:05 AM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
905 AM MDT THU SEP 9 2010
WYZ017-091545-
WIND RIVER BASIN-
905 AM MDT THU SEP 9 2010
A THUNDERSTORM A FEW MILES NORTHEAST OF PAVILLION WILL BE TRACKING
NORTHEAST ACROSS A PORTION OF NORTH CENTRAL FREMONT COUNTY. THIS
STORM WILL PRODUCE BETWEEN ONE TENTH TO ONE QUARTER OF AN INCH OF
RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING AS WELL AS POSSIBLE
SMALL HAIL AND BRIEF 30 TO 40 MPH WINDS.
LIPSON
High Wind, Natrona County Lower Elevations
- When
- September 9, 10:14 AM MST to 2:46 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Thunderstorm Wind, Sublette
- When
- September 9, 11:25 AM MST
- Where
- Sublette County, (Bpi)big Piney Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.580, -110.120
A thunderstorm moved across the Upper Green River Basin, producing a 64 mph wind gust at Miley Memorial Field airport north of Marbleton.
Thunderstorm Wind, Sublette
- When
- September 9, 11:50 AM MST
- Where
- Sublette County, Pinedale Wenz Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.800, -109.800
A wind gust to 59 mph was recorded at Ralph Wenz Field southeast of Pinedale.
Thunderstorm Wind, Sweetwater
- When
- September 9, 1:50 PM MST
- Where
- Sweetwater County, Buckboard Marina
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.250, -109.600
A 63 mph wind gust was recorded at a marina on the west shore of Flaming Gorge Reservoir.
High Wind, Green Mountains & Rattlesnake Range
- When
- September 9, 2:40 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Thunderstorm Wind, Sweetwater
- When
- September 9, 6:21 PM MST
- Where
- Sweetwater County, (Rks)rock Spgs Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.600, -109.070
A strong thunderstorm passed south of Rock Springs and moved through the airport east of town. This storm produced a 76 mph wind gust at the airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Oklahoma, September 9, 20101 death · $810,000 · 14 events
- Lightning Strike in Texas, September 9, 20101 death · 1 injured · 1 event
- Tornado and Flash Flood in North Dakota, September 9, 2010$160,000 · EF0 · 28 events
- Flash Flooding in Arkansas, September 9, 2010$125,000 · 3 events
- Damaging Winds in Texas, September 9, 2010$115,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, September 9, 2010$50,000 · 1 in hail · 2 events
- Flash Flooding and Flood in Missouri, September 9 to 11, 2010$5,000 · 52 kt wind · 19 events
- Tornado and Hail in Montana, September 9, 2010EF0 · 7 events
- Drought in Maryland, September 9 to 30, 20104 events
- Hail and Damaging Wind in Nebraska, September 9, 20101.75 in hail · 4 events
- Hail and Damaging Wind in South Dakota, September 9, 20101 in hail · 4 events
- Hail in Montana, September 9, 20102.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259382, 259379, 259378, 259377, 259381, 259380.